muscle myopathy

Many doctors prescribe statins, or cholesterol-lowering drugs, to help reduce a patient’s risk of stroke or heart attack. Statins are usually continued throughout an individual’s life.

Unfortunately, statin usage can present certain side effects. The most common side effect is myopathy, a painful clinical disorder of the skeletal muscles.

Classifications

Myopathy is separated into three different types based on toxicity:

  • Myalgia refers to generalized pain in the muscles. A small increase of the creatine kinase enzyme is also detected in the bloodstream through a routine blood test.
  • Myositis presents itself with muscle pain, tenderness, or weakness and a higher level of creatine kinase in the bloodstream.
  • Rhabdomyolysis is an extreme, life-threatening type of myopathy. It’s brought on by muscle breakdown and significant creatine kinase elevations, up to 10 times greater than normal values. In some cases, rhabdomyolysis can be fatal due to acute renal failure.

Symptoms

As with most cases of myopathy, symptoms originate in the muscles of the upper arms, shoulders, pelvis, and thighs. During the advanced stage of the disease, the distal muscles of the feet and hands can be affected.

Cramps, heaviness, and stiffness, especially in the lower body, are other common complaints. Those who are physically active are more likely to suffer from myopathy than sedentary patients.

Symptoms of rhabdomyolysis include severe muscle pain throughout the entire body, dark urine, muscle weakness, and kidney damage.

Risk Factors

According to the Mayo Clinic, several risk factors have been associated with statin-induced myopathy:

  • female gender
  • low body mass index
  • advanced age, particularly age 80 and older
  • patients having untreated hypothyroidism, high blood pressure, liver disease, and kidney disease
  • heavy alcohol consumption
  • vigorous exercise
  • having type 1 or type 2 diabetes
  • excessive cranberry or grapefruit juice intake
  • drug interactions, namely with medicines used to treat HIV, antibiotic medications, antidepressants, medications used to suppress the immune system, and medications for irregular heart rhythms
  • major trauma or surgery

Managing Myopathy

If you begin to show symptoms of muscle myopathy after starting statin therapy, talk to your doctor or physician as soon as possible. A blood test is usually ordered to measure creatine kinase levels and rule out rhabdomyolysis. If rhabdomyolysis is the culprit, statin treatment will be stopped immediately.

In the majority of situations, creatine kinase will be normal or only mildly elevated. If this is the case for you, your doctor will likely start by ruling out other factors that might be contributing to your pain, such as:

  • strenuous exercise
  • grapefruit juice consumption
  • certain medical conditions, including hypothyroidism or a vitamin D deficiency

Sometimes a brief break from statin medication is needed in order to determine if the muscle aches you’re experiencing are due to statin usage or just a part of the natural aging process. Your doctor might temporarily stop your treatment for a couple of weeks so you’ll have time to compare how you feel when you are and aren’t taking the medication.

Decreasing your dose may help reduce muscle pains, but it could also hinder the cholesterol-lowering effects of your medicine. For this reason, your doctor might simply suggest switching to another statin that works just as well but can be taken in a smaller dose.

Healthy lifestyle habits are also encouraged, such as:

  • moderate exercise
  • healthy diet
  • weight loss
  • smoking cessation
  • dietary supplements, including vitamin E, coenzyme Q10, and niacin

Muscle myopathy can be a frustrating side effect of statin therapy, but you should never stop taking your medication for any length of time without talking to your doctor first.